Alert archive / Montana / High Wind Warnings in 2011

High Wind Warning 7, NWS Glasgow, MT

October 7, 20116 counties in Montana

NWS Glasgow, MT issued this high wind warning at Oct 7, 2011, 4:23 AM MDT for 6 counties in Montana. It took effect at Oct 7, 2011, 10:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2011, 4:23 AM MDT (10:23 UTC)
In effect from
Oct 7, 2011, 10:00 AM MDT
Expired
Oct 7, 2011, 5:10 PM MDT
In force
7 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 71 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WWUS75 KGGW 071023
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
423 AM MDT FRI OCT 7 2011

.A STRONG LOW PRESSURE SYSTEM WILL LIFT ACROSS EASTERN MONTANA
TODAY BRINGING WET AND WINDY CONDITIONS TO THE REGION.

MTZ021-022-060-072200-
/O.UPG.KGGW.HW.A.0005.111007T1200Z-111008T0000Z/
/O.NEW.KGGW.HW.W.0007.111007T1600Z-111008T0200Z/
PETROLEUM-GARFIELD-SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF...WINNETT...JORDAN...ZORTMAN
423 AM MDT FRI OCT 7 2011

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS POSSIBLY TO 
  60 MPH. 

* TIMING...WINDS WILL INCREASE THIS MORNING...THEN DIMINISH DURING
  THE EVENING. STRONGEST WINDS WILL OCCUR IN THE MID TO LATE
  AFTERNOON. 

* IMPACTS...TRASH CANS AND OTHER LOOSE DEBRIS WILL BLOW AROUND
  WITH THE STRONG WINDS. HIGH PROFILE VEHICLES WILL BE GREATLY
  AFFECTED BY THE CROSS WINDS. THE STRONG WINDS WILL ALSO CREATE
  HAZARDOUS BOATING CONDITIONS ON FORT PECK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ016-017-023-026-059-072200-
/O.UPG.KGGW.HW.A.0005.111007T1800Z-111008T0000Z/
/O.NEW.KGGW.HW.W.0007.111007T1600Z-111008T0200Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-MCCONE-
PRAIRIE-NORTHERN PHILLIPS-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...CIRCLE...TERRY...WHITEWATER
423 AM MDT FRI OCT 7 2011

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS POSSIBLY TO 
  60 MPH. 

* TIMING...WINDS WILL INCREASE THIS MORNING...THEN DIMINISH DURING
  THE EVENING. STRONGEST WINDS WILL OCCUR IN THE MID TO LATE
  AFTERNOON. 

* IMPACTS...TRASH CANS AND OTHER LOOSE DEBRIS WILL BLOW AROUND
  WITH THE STRONG WINDS. HIGH PROFILE VEHICLES WILL BE GREATLY
  AFFECTED BY THE CROSS WINDS. THE STRONG WINDS WILL ALSO CREATE
  HAZARDOUS BOATING CONDITIONS ON FORT PECK LAKE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
2 follow-up statements
570 
WWUS75 KGGW 072050
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT FRI OCT 7 2011

.A STRONG LOW PRESSURE SYSTEM WILL LIFT ACROSS EASTERN MONTANA
TODAY BRINGING WET AND WINDY CONDITIONS TO THE REGION.

MTZ016-017-021>023-026-059-060-080200-
/O.CON.KGGW.HW.W.0007.000000T0000Z-111008T0200Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-PRAIRIE-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...WINNETT...JORDAN...CIRCLE...TERRY...
WHITEWATER...ZORTMAN
250 PM MDT FRI OCT 7 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING. 

* WINDS...NORTHWEST WINDS OF 30 TO 40 MPH WITH LOCALIZED GUSTS TO
  60 MPH POSSIBLE.

* TIMING...STRONGEST WINDS WILL OCCUR IN THE MID TO LATE
  AFTERNOON. WINDS WILL DIMINISH DURING THE EVENING HOURS.

* IMPACTS...TRASH CANS AND OTHER LOOSE DEBRIS WILL BLOW AROUND 
  WITH THE STRONG WINDS. HIGH PROFILE VEHICLES WILL BE GREATLY 
  AFFECTED BY THE CROSS WINDS. THE STRONG WINDS WILL ALSO CREATE 
  HAZARDOUS BOATING CONDITIONS ON FORT PECK LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
582 
WWUS75 KGGW 072310
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
510 PM MDT FRI OCT 7 2011


MTZ016-017-021>023-080300-
/O.CAN.KGGW.HW.W.0007.000000T0000Z-111008T0200Z/
/O.NEW.KGGW.LW.Y.0043.111007T2310Z-111008T0300Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...WINNETT...JORDAN...CIRCLE
510 PM MDT FRI OCT 7 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
FORT PECK LAKE...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 



* WINDS...NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH
  POSSIBLE.

* TIMING...STRONGEST WINDS WILL OCCUR IN THE MID TO LATE
  AFTERNOON. WINDS WILL DIMINISH DURING THE EVENING HOURS.

* IMPACTS...THE STRONG WINDS WILL ALSO CREATE HAZARDOUS BOATING
  CONDITIONS ON FORT PECK LAKE.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK
LAKE. THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH AND
HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP
SMALLER CRAFT. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS.
STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS.

&&

$$

MTZ026-059-060-080015-
/O.CAN.KGGW.HW.W.0007.000000T0000Z-111008T0200Z/
PRAIRIE-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF...TERRY...WHITEWATER...ZORTMAN
510 PM MDT FRI OCT 7 2011

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

SUSTAINED WINDS SPEEDS HAVE DECREASED BELOW 40 MPH ACROSS THE AREA
THEREFORE THE HIGH WIND WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Oct 6, 8:04 PM MDT, 8 hours 19 minutes earlier.

Area forecast discussion, Oct 6, 8:04 PM MDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
804 PM MDT THU OCT 6 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
UPDATE...INCREASED POPS FOR THE EVENING HOURS BASED ON CURRENT
TRENDS. DID TWEAK TEMPERATURES DOWN A COUPLE OF DEGREES FOR THE
REGION. OTHERWISE LEFT FORECAST CONTINUE FOR THE REMAINDER OF
TONIGHT. PROTON

AN UPPER LOW WAS MOVING EAST ACCORDING TO SCHEDULE INTO THE
CENTRAL ROCKIES TODAY. THE UPPER FLOW OVER NE MT CONTINUES TO BACK
AS THE LOW APPROACHES THE AREA. AN AREA OF SHOWERS AND
THUNDERSTORMS ARE DEVELOPING NOW OVER EASTERN WY INTO WESTERN
SOUTH DAKOTA THAT WILL PINWHEEL INTO EASTERN MONTANA TONIGHT. THIS
AREA WILL BE AHEAD OF A DRY SLOT THAT IS DEVELOPING TO THE SOUTH
THAT WILL SURGE NORTH TONIGHT AND IS EXPECTED TO REACH EASTERN
MONTANA LATE TONIGHT.

FOLLOWED THE GFS MOSTLY WITH THIS SCENARIO AS IT TENDS TO HAVE A
BETTER HANDLE ON THESE SYNOPTIC SCALE SYSTEMS. NAM DOES HAVE A
SIMILAR SCENARIO BUT FURTHER SE.

A STEADY RAINSHOWER BAND THEN SETS UP MAINLY ACROSS THE CENTRAL AND
WESTERN ZONES FOR A FEW HOURS FRIDAY. THE HEAVIEST TO FALL IN THE
MORNING. A SURFACE LOW LOOKS TO DEVELOP TONIGHT CLOSELY UNDER THE
UPPER LOW. THESE LOWS EJECT NORTHEAST FRIDAY WITH SOME COLD AIR
ADVECTION AND A TIGHT PRESSURE GRADIENT IN IT/S WAKE OVER THE CWA.
THE ATMOSPHERE WILL MIX OUT (TO ABOUT 800-850 MB) IN THE SW HALF OF
THE CWA WHERE WINDS APPROACH 50 KTS. THIS HAS THE POTENTIAL TO BRING
HIGH WINDS...SO HIGH WIND WATCHES HAVE BEEN ISSUED.

ASSOCIATED WITH THESE WINDS COMES A DRY PUNCH FROM THE NORTHWEST.
SOME UPPER LEVEL ENERGY WILL TRAIL BEHIND...BUT ANY MOISTURE WILL BE
SQUEEZED OUT TO OUR SOUTH AND WEST.

ON SATURDAY...A SURFACE HIGH PRESSURE WILL NOSE INTO THE AREA
BRINGING A RETURN TO SUNSHINE...BUT A RESIDUAL PRESSURE GRADIENT
WILL KEEP IT BREEZY IN THE NE. TEMPS WILL BE CLOSE TO NORMAL LEVELS.
JAMBA

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MODELS AGREE ON THE OVERALL PROGRESSION OF CHANGES IN THE UPPER
LEVEL FLOW IN THE EXTENDED FORECAST. BEGINNING SATURDAY NIGHT AN
UPPER LEVEL SPLIT TROUGH EXTENDING FROM MANITOBA TO THE GREAT
BASIN IS BLOCKED BY A STRONG RIDGE OVER THE EASTERN HALF OF THE
U.S. THIS FEATURE WILL SLIDE NORTHEAST THROUGH MONDAY AS A RIDGE
OVER SW U.S. STRENGTHENS. A TIGHT 500MB HEIGHT GRADIENT DEVELOPS
OFFSHORE THE PACIFIC NORTHWEST DURING THIS TIME.

ANOTHER WAVE LOOKS TO MOVE THROUGH THE REGION TUESDAY ALTHOUGH
TIMING WITH THE LATEST MODEL RUNS CONTINUE TO LACK CONFIDENCE ON
TIMING. NOTICED CURRENT SOLUTIONS HAVE BACKED OFF A BIT ON
PRECIPITATION WITH THIS FEATURE... HOWEVER GIVEN THE MOISTURE
SOURCE SHOWER ACTIVITY COULD VERY WELL BE POSSIBLE SO THEREFORE
MADE LITTLE TO NO CHANGES TO THE INHERITED POP AND WEATHER
FORECAST.

OVERALL TEMPERATURES ARE EXPECTED TO REMAIN NEAR SEASONAL NORMAL
THROUGH EXTENDED FORECAST. MODELS SHOW THAT TEMPERATURES AT 850
MB REMAIN BETWEEN 4 AND 14 DEGREES C. AES

PREVIOUS DISCUSSION...WITH THE DEPARTURE OF THE SPLIT UPPER
TROUGH TO THE EAST...THE EXTENDED PERIOD BEGINS WITH WEAK UPPER
RIDGE IN PLACE OVER THE NORTHERN ROCKIES AND HIGH PLAINS. THIS
RIDGE WILL BE SHORT LIVED HOWEVER AS THE NEXT SHORTWAVE TROUGH
BEGINS TO DIG INTO THE SOUTHERN CANADIAN ROCKIES. THIS FAST-MOVING
WAVE WILL KNOCK THE RIDGE DOWN WHICH WILL KEEP FLOW ALOFT ZONAL
THROUGH MONDAY. THE FAVORED GUIDANCE IS THE EC AND IT SWINGS THE
SOUTHERN PORTION OF THE SPLIT TROUGH NORTH ACROSS EASTERN MONTANA
AND THE WESTERN DAKOTAS SUNDAY NIGHT AND MONDAY. SINCE THIS
FEATURE IS ABSENT ON THE GFS...ONLY KEPT SLIGHT CHANCE POPS GOING.

THE NEXT SHALLOWER BUT BROADER TROUGH AND ASSOCIATED UPPER LEVEL
DISTURBANCES WILL BRING MOISTURE OVER THE DIVIDE MONDAY NIGHT AND
TUESDAY. THIS WAVE WILL MAINTAIN THE COOLER TEMPERATURES AND BRING
SOME UNSETTLED CONDITIONS RESULTING IN PERIODS WITH RAIN SHOWERS.
MODELS ARE NOT IN GOOD AGREEMENT WITH TIMING FOR THE DISTURBANCES
NEXT WEEK...SO WILL CONTINUE TO POPULATE POP GRIDS WITH SLIGHT
CHANCE RAIN. GUIDANCE SUGGESTS THAT TEMPERATURES SHOULD TREND JUST
SLIGHTLY WARMER THAN POSTED IN THE GRIDS...WHICH SEEMS REASONABLE
WITH A FLOW ALOFT ZONAL OR SLIGHTLY SOUTHWESTERLY THROUGH MID
WEEK. AFTER MID WEEK FLOW ALOFT BECOMES NORTHWESTERLY WHICH SHOULD
ALLOW HIGHS TO COOL TO NEAR NORMAL. MODELS SUGGEST ANOTHER UPPER
RIDGE FORMING TO THE WEST...SO BEYOND MID WEEK CONDITIONS SHOULD
ONCE AGAIN BECOME DRY AND MILD. SCT

&&

.AVIATION...
VFR...THEN MVFR/IFR CONDITIONS LATE TONIGHT. CLOUD COVER IS
EXPECTED TO REMAIN MOSTLY CLOUDY ACROSS NEMONT AS THE SURFACE
LOW PRESSURE SLOWLY MOVES TOWARDS NORTH DAKOTA. WIND SPEED AND
DIRECTION WILL WAFFLE BACK AND FORTH WITH THE PROGRESSION OF THE
LOW... BETWEEN LIGHT EAST TO SOUTHEAST TO STRONG AND GUSTY
NORTHWEST ON THE BACKSIDE OF THE LOW. THE STORM WILL BEGIN TO
SPREAD RAIN AND MVFR/IFR LOW CEILINGS OVER THE LOCAL AREA LATE
THURSDAY NIGHT THROUGH FRIDAY. THE SHIFT IN THE SURFACE LOW WILL
BRING INCREASINGLY STRONG NORTHWEST WINDS INTO THE AREA THROUGH
FRIDAY. AES

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 6 AM MDT FRIDAY THROUGH FRIDAY AFTERNOON
FOR PETROLEUM...GARFIELD...SOUTHWEST PHILLIPS.

HIGH WIND WATCH FRIDAY AFTERNOON FOR CENTRAL AND SOUTHEAST
PHILLIPS...CENTRAL AND SOUTHERN VALLEY...MCCONE...PRAIRIE...
NORTHERN PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Oct 6, 3:14 PM MDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
314 PM MDT THU OCT 6 2011

MTZ016>027-059>062-071200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
314 PM MDT THU OCT 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM LIFTING THROUGH THE ROCKIES WILL BRING SUBSTANTIAL
RAINFALL TO EASTERN MONTANA BEGINNING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL FOR HEAVY RAIN CONTINUES ON FRIDAY AS THE STORM
SYSTEM MOVES ACROSS THE NORTHERN PLAINS. RAINFALL AMOUNTS OF HALF
AN INCH ARE EXPECTED ACROSS MOST OF THE REGION WITH LOCAL AMOUNTS
OF NEAR ONE INCH POSSIBLE. VERY STRONG NORTHWEST WINDS WILL ALSO
DEVELOP EARLY FRIDAY MORNING AND PERSIST INTO FRIDAY NIGHT. A HIGH
WIND WATCH IS IN EFFECT FOR PARTS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 5:10 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley10 hr

Nearby

High Wind Warnings in Montana, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.